Skip to content
trying to live withLupus
avatar
jamiecaudill posted:
i was diagnosed in 2006. i was born and raised in Florida (where i still live) growing up, i have always enjoyed being outdoors. i love fishing, swimming, boating and watersports. i was working in Alabama back in 06 when i suddenly developed a rash all over my face. when i returned back to florida, i went to my dermatologist to see what the rash was caused by. he performed a biopsy on a section of rash that had spread to my back and informed by that i have discoid lupus. he instructed me to avoid sun and outdoor activities, buy UV protective clothing, always use sunblock and wear a hat. he prescribed me prednisone and i took it as prescribed... the rash went away and stayed away for a couple months. i was so excited that my rash had cleared up and i could go out in public again without being self-conscious. well, the rash eventually came back and i went to my primary care physician and explaineed to him what my dermatologist had explained to me. he ran more tests to confirm the other doctors findings. he prescribed me a medrol dose pack and again the rash went away... for a little while. then the rash came back again.
my question is... what can i do to control the outbreaks? it attacks my whole face and all i want to do is hide inside. i don't want anyone to see me when i have a flare up. now, if i take medrol or prednisone... the flare up only goes away as long as i'm on steroids. before, it would stay away for atleast a month or so, but now it comes back as soon as i complete my steroid regiment. any advice? i need to find something to control my flare ups. it is really destroying me emotionally
Reply
 
avatar
squirmy1963 responded:
Welcome to this exchange. I understand a little about the rashes from my own experience. Plaquenil is very helpful for the rashes and fatigue. Also, they might consider a "management" low dose of continuous steroids. Even without a rash, you still need to protect your skin. I hope you find the right balance of meds to keep your flares to a minumum. Keep posting. Tina
 
avatar
HG1948 responded:
Hello,

My rheumy told me that she considers the prednisone the number one tool in her arsenal on "rashes". This came up when I'd been in remission for the first time, for about several months. She advised me that I could stop taking the prednisone, but should continue taking the plaquenil. She cautioned me to hold onto any remaining prednisone that I had on hand "in case a rash occurs" that we need "it" to take care of right away

Good luck to you.

HG
 
avatar
nightlupusowl responded:
My story is so very similar to yours. My first symptoms of lupus started with lupus rashes all over my back and face. That went on for about 7 months. The same as your situation the doctors would order a predinsone pak for 5 days. Afterwards the rash would disappear and then reappear.
Finally I started developing other lupus symptoms, joint and skin burning sensations. My dermatologist made an extraction from one of the rashes on my nose. The results came back discoid lupus. He informed me to be tested for SLE -lupus. And this test determined I was diagnosed with both Discoid and SLE Lupus.
I would recommend that you see a rhuematologist or even see your family doctor. You need to the bottom of your health issue to see a more reliable treatment.
I wish you the best. Hang in there. I'm a lupus patient of almost 10 years.
Take care
 
avatar
jamiecaudill replied to nightlupusowl's response:
thank you all for your responses. i appreciate them very much. unfortunaltely, i do no thave medical insurance and my PCP won't even see me now without it. i have gone to my local insta-med clinic that takes you in based on your income... that act like they don't know how to treat someone with lupus. they tell me that they can't prescribe prednisone or medrol dose packs. they just tell me to go see a rheumy or dermatologist. my problem with that is... i have been unemployed since november 09... no money... no insurance... and now, no doctor who knows my history.
 
avatar
queenoflupus responded:
I have had the rashes, and I seem to be more prone in the summer times because I wear capri's or shorts and of course short sleeve shirts, so I am more exposed to the sun rays. I had an extremely bad outbreak when I was in the hospital for 24 days when I nearly died from ignoring my symptoms and the lupus took ahold and shut me down.

I still get break outs on the side of my jawbonea and my arms and legs. My doctor recommended taking Bendaryl and using the Eucerin cream on the rashes. It seems to work out really well.

I had a CT scan done the 4th of June and they used an Iodine injection in me and I had a horrible reaction to this. The blisters that formed are trying to clear up, but now I am being plagued by a rash on the face, neck, upper torso, arms and legs. I am sure all this got my lupus into an uproar, I continue to use the cream and take the Bendaryl. I probably could used a steroid shot and this would probably clear it on up.

I hate how my body looks from these outbreaks. Do you have a doctor you use for your Lupus, if you do talk this over with them...I use and Internal Medicine Doctor and he stays on stop of things.

Vicki
 
avatar
HG1948 replied to jamiecaudill's response:
Jamiecaudill,

You might qualify for SSI/Medicaid and/or Social Security Disability. Call the 1-888-772-1213 and ask for an application to be mailed to you. (Both of these application processes can take a long time to complete.)

You definitely need a rheumatologist to treat lupus. They are the medical speciality recognized as the experts in the treatment of lupus and it's related disorders. Few neighborhood clinics have physicians who know how to treat lupus.

In the meantime, see if you can locate either a large teaching hospital associated with a local medical school or a large tax supported county hospital in your area. Both of these kinds of facilities have a better chance of having a rheumatologist with whom other physicians consult or a rheumatologist who sees patient's himself. When you call, ask if they provide outpatient clinics and if they have either sliding fee scales/ or payment programs for people without insurance employment.

It is not necessary to continue with a doctor who knows your medical history. You can take copies of your medical records along with you to any new physician that you see.

To obtain copies of your medical records, you contact each medical provider who has treated you or done any diagnostic testing and ask for copies of your medical records. Most will require you to sign a written Release of Medical Information, some will accept an e-mail request from you in which you request your copies of your medical records. Most hospitals and larger institutions require a fee. Some doctor's offices also charge fees.

HG
 
avatar
HG1948 replied to queenoflupus's response:
Queenoflupus,

I had an internal medicine doctor whom I trusted, could communicate with, and really liked for many, many years. It wasn't until I was seen by another doctor, my rheumatologist, did I learn how sub-standard was the care I'd been receiving from my internist.

I'd accepted the severity of my symptoms as something I had to learn to live with. In six months after seeing the rheumatologist, I felt better than I had in over 10 years! I walked into her office needing a walker. In six months I was no longer needing an assistive device to walk.

HG


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Minimizing steroid side effectsExpert
It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize ... More
Was this Helpful?
78 of 108 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.